Depression Community
How to get off Prozac safely?
About This Community:

A community of people suffering from Depression to guide and support your health journey. Ask a question, join a conversation, share experiences: symptoms, counseling, and other management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How to get off Prozac safely?

I have been on Prozac for the last six years. I am beginning to have very uncomfortable side effects and would like to stop taking it. I would appreciate your guidance in how to quit with the least withdrawal symptoms possible. Also, should I be taking any milder substitute during withdrawal to avoid severe depression ?
Thank you very much for your help.
Related Discussions
7 Comments Post a Comment
Blank
212753_tn?1275076711
First go to your doctor with your concerns. discuss weaning off the med and what you should do.you should never stop your meds with out your doc knowing and this comes from someone who has done this and no good came out of it.
Good luck and let me know how it goes.
Love Venora
Blank
Avatar_f_tn
I agree with Venora, go to your doctor and let them know your concerns and they will help you determine the best method of going off Paxil. The key is to TAPER OFF slowly. It took me a year to finally get off but that included several failed attempts. Some people, I think most, can't go from say 20 mg, to 10 mg, to 5 mg, to nothing. You will still get the withdrawals even going as low as 5 mg or even 2.5. I had to taper down like I said above but then I also had to take tiny bits off, probably less then .05 of a mg until finally I was able to just stop. I did start a new drug eventually too but I was down to my tiny bits by then. Unfortunately the drug I switched to is no longer on the market due to some serious side effects with kidney troubles in some patients but there are some that may help you like Wellbutrin. The best thing to do is check with your doctor. But take the advice of not just stopping or changing it on your own because you will FOR SURE have withdrawals and they are not fun.
Blank
Avatar_m_tn
ive been on prozac (fluoxetine) for about 3 years now i first started on seroxat and then tried too go go cold turky,like other people have said it was a nightmare i couldnt stop crying i thought i was going mad basicly.i have no advice from the docs all the time i have been on the meds of how to get of them.i started of on 20mg a day and for the past few months ive been taking 1 every 2 days not been feeling two bad get the odd day where i feel realy low,then i think im doing the wrong thing by coming off them because i feel so ****.ive now started taking them every three days ive been feeling quite happy less anger my tempers not half as bad either but i dont no if im dragging the withdrawal out a bit to long or weather i would be better reducing the dose?????? ive had another low day to day 7/8/07 i feel like im loseing the plot again,i cant function at my job (selfemployed window cleaner) because i dont feel confident.i get the feeling some times that im going to be on them for the rest of my life and that scares me,ive no reason to be deppressed ive got everything i ever wanted,a wife and child and working for myself.so whats going wrong??????????.steel city surfer
Blank
212753_tn?1275076711
Depression is a chemnical inablance in the brain.  The meds raise the seritonin  so you feel better These meds arent like an antibiotic that you take for a time and then you are done.So many start to feel better on them and then quit then the depression comes back.Its ok to be on the med for life especially if it gives you a good quality of life where with out them you wouldnt have one.
I am bi polar and I have been on my current meds for 6 years and I know that i must take them for the rest of my life but it a small thing compared to where I would be with out my meds and going to therapy.If you do decide to stop you meds discuss this with your doc and taper off slowly.
Have you been to therapy as well? also get proper rest diet and exercise.Something as simple as a 30 min brisk walk will raise those seritonin levels.
Let me know how you are
Love Venora
Blank
Avatar_m_tn
thankyou for your advice,ive been to the docs today and as i thought it was a waste of time,he basicly said that i looked depressed when i came thru the door.what aload of **** he has never seen me before how does he not if ive had a bad day at work or not.he said i should just carry on as i am one every three days for a few month then one every four days and so on,but he hasnt changed my dose or anything.he compared taking the meds to brushing your teeth i just came out feeling worse than when i went in.as i said before there should be no reason for me to be on them any more,i feel like it gives me false happiness and ive just had enough of it now i want to feel normal again.......whatever normal is.s c s
Blank
212753_tn?1275076711
I must agree about your doc.How does he know unless he talks to you. Maybe think about changing docs to one who will work with you.I went through several docs before I found the one I am with now. Hang in there and if you want to talk I will listen.
Love Venora
Blank
Avatar_m_tn
I have been takeing 60 mg for over ten years, I cant even remember why although I did have a bad temper. I want to stop. verynhard time having an orgasam..
Blank
Post a Comment
To
Recent Activity
1236893_tn?1408490528
Blank
Weight Loss Drinks
2 hrs ago by gymdandee
1236893_tn?1408490528
Blank
Protein Powder Goodies
5 hrs ago by gymdandee
Avatar_f_tn
Blank
JE55LEW Back on meds and sleep is a... Comment
9 hrs ago
Blank
Mood Tracker
Track your mood over time
Start Tracking Now
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
Crystal413
VA
Avatar_f_tn
Blank
ggreg
NC
Avatar_m_tn
Blank
DYSLEXIC
notts, United Kingdom
Depression Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1371753642
Blank
TMJ/TMJ The Connection Between Teet...
Jan 27 by Hamidreza Nassery , DMD, FICOI, FAGDBlank
Top Mood Disorders Answerers
1110049_tn?1409405744
Blank
4Maddie44
Dorset, United Kingdom
1551327_tn?1414146344
Blank
Bubulous
Tompkinsville, KY
574118_tn?1305138884
Blank
adel_ezz
cairo, Egypt
Avatar_f_tn
Blank
Crystal413
VA
Avatar_f_tn
Blank
ggreg
NC
Avatar_m_tn
Blank
DYSLEXIC
notts, United Kingdom